Colorado, 2019

Hail in Colorado, June 7, 2019

June 7, 2019 · NWS PUB · 1 event in 1 county or zone

An supercell thunderstorm developed near the USAFA campus and produced hailstones reaching one-inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An supercell thunderstorm developed near the USAFA campus and produced hailstones reaching one-inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 7, 10:50 AM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 7, 10:50 AM MST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1150 AM MDT Fri Jun 7 2019

.SHORT TERM...(Today and tonight)
Issued at 418 AM MDT Fri Jun 7 2019

Upper level flow aloft increases out of the southwest today as some
weak shortwave energy across UT/AZ rides through the flow across
southern Colorado in the afternoon.  This should help fire off
another round of afternoon and evening showers and thunderstorms
over the mountains around noon, and spreading eastward across the
plains during the late afternoon and evening.  As storms move
eastward, they will encounter higher dew points/CAPE values (around
1500 J/kg with dew points in the lower 50s).  Stronger flow aloft
means a little greater deep layer shear will be in place today (25-
30kts) which could support a strong to near severe storm or two
across the plains.  SPC has southeast Colorado in a marginal threat
for severe thunderstorms and given the modest shear but high CAPE,
this looks reasonable.

Thunderstorms will roll eastward through the plains during the
evening and should push eastward into KS overnight.  Overnight low
temperatures will stay on the mild side.

Snow melt across the high country will accelerate today as
temperatures warm a couple degrees over yesterday's highs.  Will
continue to see rivers and streams run high and fast over the next
several days. -KT

.LONG TERM...(Saturday through Thursday)
Issued at 418 AM MDT Fri Jun 7 2019

Saturday...An upper trough of low pressure will push east across the
Rockies on Sat, producing warm westerly flow aloft across the state
as well as pushing a cold front south into the eastern plains. The
front is forecast to cross the Palmer Divide right around 6 pm, so
out ahead of the front brisk w-sw winds will help boost temps across
the plains into the mid 80s to lower 90s, and to around 80F for the
high valleys. As the front pushes quickly to the south, reaching the
NM state line before midnight, temps will rapidly drop by 20
degrees. There is also the threat of severe weather for the
southeast corner of the state during the afternoon. 40 kts of shear,
combined with 2500-3000 j/kg of CAPE and 60F dewpoints right along
the KS border, will be the fuel for a few strong to severe storms.

Sunday...Cooler air behind the front will remain in place across the
plains throughout the day due to northeast to east surface winds.
Expect a much cooler and cloudy day with isolated to scattered
showers and thunderstorms, and the next chances for pcpn and
convection will be along the eastern slopes of the eastern mts as
well as along the I-25 corridor. Temps will climb into the lower to
mid 70s for the high valleys, and the upper 50s to upper 60s for
the plains.

Monday through Wednesday...The passage of the upper trough to the
east will mean northwest flow aloft in place for Colorado into
midweek. The post-frontal cooler and cloudy regime will persist into
Mon with a good chance for continued showers and storms, and highs
in the mid 60s to lower 70s for most locations. An upper disturbance
is expected to drop down across the Rockies on Tue, which should
temporarily shift the flow aloft to a more westerly direction. This
will cut down on pcpn and storm chance for both Tue and Wed, as well
as helping to boost temps slightly. Temps for the high valleys both
days are expected to climb into the 70s, while across the plains
look for highs in the 70s to around 80F.

Thursday...A temporary ridge moves into the Four Corners region Thu
morning, allowing limited pcpn chances and pushing maximum temps
into the mid to upper 70s for the high valleys, and upper 70s to mid
80s for the plains. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1150 AM MDT Fri Jun 7 2019

Isolated thunderstorms(capable of generating erratic wind gusts
around 40 knots at times) will be possible over or near the KCOS
and KPUB taf sties from mid-afternoon into this evening, otherwise
VFR conditions are expected at the KALS, KCOS and KPUB taf sites
during the next 24 hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Jun 7, 10:37 AM MST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1137 AM MDT Fri Jun 7 2019

COZ058>089-093>099-081745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1137 AM MDT Fri Jun 7 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered afternoon and evening showers and
thunderstorms are anticipated over the mountains and southeastern
Colorado plains from this afternoon into this evening. Thunderstorms
today will be capable of producing dangerous cloud to ground
lightning, wind gusts around 45 mph, and locally heavy rainfall.
In addition, one or two strong to severe thunderstorms will be
possible along and east of Interstate 25 this afternoon and
evening where hail around the size of quarters and wind gusts around
60 mph will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A cold front is forecast to push south into the eastern plains
Saturday evening. Right along the frontal boundary, as it pushes
south, will be a favorable spot for thunderstorm development. The
main threat with thunderstorms will be locally heavy rainfall,
hail up to 1/2 inch in diameter, dangerous cloud to ground
lightning, and wind gusts up to 45 mph. One or two strong to
severe storms will be possible across the far eastern plains near
the Kansas state line during the afternoon and early evening.
These storms will have the potential of producing one inch
diameter hail and wind gusts in excess of 60 mph.

Warmer weather will spread across all areas Saturday. This will
lead to increased snow melt over the mountains with creeks and
rivers expected to run high.

Isolated to scattered thunderstorms are then expected across
southern Colorado Sunday through Thursday, with the main risks
being locally heavy rainfall, lightning, small hail, and gusty
outflow winds. Localized flash flooding will be possible on newer
burn scars should they take a direct hit from a more intense
thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible this afternoon and evening over the eastern plains.

In the hours before

Special weather statement, Jun 7, 12:56 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
156 PM MDT Fri Jun 7 2019

COZ084-072045-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
156 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL 245 PM MDT...

At 155 PM MDT, Doppler radar was tracking a strong thunderstorm over
Gleneagle, or 14 miles north of Colorado Springs, moving northeast at
10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monument, Air Force Academy and Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3904 10466 3901 10485 3904 10488 3913 10480
      3913 10474
TIME...MOT...LOC 1955Z 239DEG 8KT 3904 10483

Heavener
Special weather statement, Jun 7, 1:00 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
200 PM MDT Fri Jun 7 2019

COZ086-087-072030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
200 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND SOUTH
CENTRAL PUEBLO COUNTIES UNTIL 230 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Salt Creek, or 24 miles south of Pueblo, moving east
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Huerfano and south central Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3784 10461 3794 10466 3807 10447 3786 10432
TIME...MOT...LOC 1959Z 247DEG 9KT 3791 10456

BC
Special weather statement, Jun 7, 1:13 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
213 PM MDT Fri Jun 7 2019

COZ081-084-085-072100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
213 PM MDT Fri Jun 7 2019

...SPECIAL WEATHER STATEMENT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Air Force Academy, or 8 miles northwest of Colorado Springs, moving
northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northwestern Colorado Springs, Monument, Air Force Academy and
Gleneagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3891 10489 3895 10493 3907 10484 3895 10472
TIME...MOT...LOC 2013Z 239DEG 8KT 3895 10490

Heavener
Local storm report, Jun 7, 2:01 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
301 PM MDT FRI JUN 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             1 E AIR FORCE ACADEMY   39.00N 104.84W
06/07/2019  E1.00 INCH       EL PASO            CO   TRAINED SPOTTER

            ONE-INCH HAIL REPORTED AT FALCON STADIUM ON
            USAFA CAMPUS.

&&

GH
Special weather statement, Jun 7, 2:08 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
308 PM MDT Fri Jun 7 2019

COZ079-083-086-072145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
308 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND WESTERN
PUEBLO COUNTIES UNTIL 345 PM MDT...

At 307 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Junkins Burn Scar to 15 miles
south of Salt Creek. Movement was north at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Pueblo, Pueblo West, Pueblo Reservoir, Salt Creek, Blende and
Avondale.

LAT...LON 3848 10486 3826 10438 3791 10451 3814 10501
TIME...MOT...LOC 2107Z 176DEG 26KT 3817 10494 3801 10460

BC
Special weather statement, Jun 7, 2:12 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
312 PM MDT Fri Jun 7 2019

COZ074-088-072145-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
312 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cokedale, or near Trinidad, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville and Boncarbo.

LAT...LON 3706 10466 3718 10476 3736 10451 3717 10426
TIME...MOT...LOC 2112Z 234DEG 26KT 3716 10462

BC

The radar

The Pueblo radar (KPUX), 83 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
June 7, 2:32 PM MST to 2:35 PM MST
Where
El Paso County, 2.12 mi NE of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.000, -104.840

Trained SKYWARN spotter reported one-inch hail at Falcon Stadium.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837712.